Knoxville (WVLT) - Flu season is here, but there are new concerns about taking the most popular drug to treat the virus.
The food and drug administration says doctors and parents should watch for bizarre behavior, primarily in children, treated with TamiFlu.
we should begin by saying, federal health officials still don't know if the 100 new cases, including three deaths from falls, are linked to the drug or to the flu virus -- or a combination of both.
But most of the reported cases involved children.
The FDA is considering updating TamiFlu's label to recommend all patients, especially children, be closely monitored while on the drug.
They also acknowledged stopping treatment with TamiFlu could actually harm flu patients if *the virus* is the cause of delirium, hallucinations and other abnormal behavior, such as aggression and suicidal thoughts.
Pediatrician Doctor Michael Green says TamiFlu has proven highly effective and he will continue prescribing it. "The harm of the flu is so vivid in our minds, we know what bad things the flu does, so this report with some effects of TamiFlu in Japan certainly makes us use a little more caution."
Most of the 103 new cases of bizarre behavior are from Japan, where the number of TamiFlu prescriptions is about 10 times that in the United States.
The new update is likely to be closely watched, since TamiFlu could play an important role in an outbreak of bird flu.
It is one of the few drugs believed effective in treating bird flu.
Viewers with disabilities can get assistance accessing this station's FCC Public Inspection File by contacting the station with the information listed below. Questions or concerns relating to the accessibility of the FCC's online public file system should be directed to the FCC at 888-225-5322, 888-835-5322 (TTY), or firstname.lastname@example.org.